Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Grand Rapids, MI

July 29, 2001Osceola County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 29, 2001, 3:52 PM EDT for Osceola County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2001, 3:52 PM EDT (19:52 UTC)
Expired
Jul 29, 2001, 4:30 PM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Osceola County, MI

What was reported inside it

TimeReportWhereRemark
Jul 29, 4:02 PM EDTThunderstorm Wind 53 EReed City, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 291953
SVRGRR
MIC133-292030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
352 PM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OSCEOLA COUNTY IN CENTRAL MICHIGAN

* UNTIL 430 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF STAMBAUGH CORNER...OR ABOUT 6
  MILES NORTHWEST OF EVART...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EVART AROUND 405 PM EDT
   SEARS AROUND 415 PM EDT
   GIBOS CORNERS AROUND 420 PM EDT

LARGE HAIL...DAMAGING WINDS...ANDE HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

BDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:20 AM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 29, 11:20 AM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1120 AM EDT SUN JUL 29 2001

LITTLE CHANGE TO PREVIOUS FORECAST. 13Z RUC SHOWS SHORTWAVE AND
DECENT VORTICITY MAXIMA OVER CENTRAL WI FORECAST TO MOVE ESE ACROSS
CENTRAL LOWER MI THIS AFTERNOON. DPVA PROVIDED BY SHORTWAVE SHOULD
BE SUFFICIENT TO SPARK CONVECTIVE DEVELOPMENT...WITH BEST DPVA NOTED
ACROSS THE NRN HALF OF THE CWFA. SFC HEATING CURRENTLY PROGRESSING
NICELY WITH LARGE BREAKS IN LOW-MID LEVEL CLOUDS. MODIFIED 12Z AREA
SOUNDINGS YIELD LI'S OF -7 TO -10 THIS AFTERNOON WITH CAPE TO 2500
J/KG. LOW-LEVEL MOISTURE ABUNDANT...BUT MID-LEVEL MOISTURE CAPPED
AROUND 650 MB LEVEL. THIS WILL HINDER DEEP VERTICAL DEVELOPMENT.
SEVERE WEATHER NOT EXPECTED THIS AFTERNOON GIVEN LACK OF DEEP
MOISTURE AND WEAK DIRECTIONAL/SPEED SHEAR PROFILES.

GREENE

.GRR...NONE.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:40 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta50 min
Jul 29, 5:18 PM EDTSevere Thunderstorm WarningGRRGratiot, Montcalm57 min
Jul 29, 5:33 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta27 min
Jul 29, 6:13 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia62 min
Jul 29, 6:18 PM EDTSevere Thunderstorm WarningGRRGratiot27 min
Jul 29, 6:45 PM EDTSevere Thunderstorm WarningGRREaton, Ingham60 min
Jul 29, 7:13 PM EDTSevere Thunderstorm WarningGRRClinton32 min
Jul 29, 7:29 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson61 min
Jul 29, 7:42 PM EDTSevere Thunderstorm WarningGRREaton, Ingham33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.